Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Riverton, WY

July 15, 2021

NWS Riverton, WY issued this special weather statement at Jul 15, 2021, 2:02 PM MDT. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 2:02 PM MDT (20:02 UTC)
Expired
Jul 15, 2021, 2:30 PM MDT
In force
28 min
Issued by
NWS Riverton, WY

The radar

The Riverton/Lander radar (KRIW), 107 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
345 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
1860 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

675 
WWUS85 KRIW 152002
SPSRIW

Special Weather Statement
National Weather Service Riverton WY
202 PM MDT Thu Jul 15 2021
 
WYZ026-152030-
Upper Green River Basin-
202 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SUBLETTE COUNTY
UNTIL 230 PM MDT...

At 202 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Big Sandy Recreational Area, or 16 miles north of
Farson, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Sublette County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4245 10947 4240 10903 4216 10913 4214 10915
      4228 10954
TIME...MOT...LOC 2002Z 287DEG 18KT 4235 10941 

$$

TL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Jul 15, 1:23 PM MDT, 39 minutes earlier.

Area forecast discussion, Jul 15, 1:23 PM MDT, 39 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
123 PM MDT Thu Jul 15 2021

.SHORT TERM...This evening through Friday night

Some isolated showers and thunderstorms are developing along the
southwest mountains already this afternoon and will continue through
the afternoon. A shortwave will advect some moisture, which will
help to spark the convective development. The most favorable areas
will mainly be west of the Divide, however, some showers and
thunderstorms will likely continue to form off of the southern
Absarokas and Winds and move into the Wind River Basin and Bighorn
Basin. Some additional activity across the Bighorn Basin and
Yellowstone Park is possible later this evening as well through
about midnight. These storms are not expected to be strong, but a
gusty outflow wind and maybe some pea-size hail could be possible.

A building ridge will continue tomorrow, along with chances of
afternoon showers and thunderstorms, mainly across the southwest.
Fire weather concerns both today and tomorrow will be low due to
light winds, but some dry thunderstorms are possible and could lead
to new fire starts. This threat is primarily across the southwest.
Tomorrow also will be hotter than today, with some areas reaching
the mid 90s east of the Divide as the ridge continues to build into
the weekend.

.LONG TERM...Saturday through Thursday

A strong ridge will begin to build over the region Saturday, with a
Four Corners high redeveloping. Apart from weak shortwaves rotating
around the periphery of the high, this pattern will deflect any
incoming systems well to the north. Isolated thunderstorms will be
possible Saturday however, with most of the activity building off
the western mountains and moving east-northwest through the
afternoon into the evening. Model trends have the center of the high
moving northward over northern UT/southwestern WY by 12Z Monday and
increasing 500mb heights to 597 decameters (dm). This will result in
dry and hot conditions and as such, elevated fire conditions,
through the forecast period. Winds will be light, due to the high
being over the western half of the Cowboy State. This will also keep
most of the moisture over UT, ID and MT. Near record highs will be
possible during this time, with Monday and Tuesday being the
likeliest days. Critical fire weather conditions will not occur, due
to the light winds.

&&

.AVIATION...For the 18Z TAFS through 18Z Friday
Issued at 1125 AM MDT Thu Jul 15 2021

Expect VFR conditions throughout the TAF period. Smoke is
anticipated to continue, especially over the west, with slightly
lower visibility at KJAC. Isolated to scattered showers and
thunderstorms are expected primarily west of the Divide with some
chances at KLND and KRIW as well from 20Z/Thursday through
03Z/Friday. KCOD also may see some VCSH, but these showers are
expected a bit later this evening between 01Z and 06Z. Some of these
showers and storms could cause brief MVFR conditions and gusty
winds. Mainly dry with light winds overnight.

&&

.FIRE WEATHER...

Isolated to widely scattered showers and thunderstorms will
continue this afternoon and evening over southwestern and southern
portions, as well as the Wind River Basin, with most of the
activity ending by late evening. Isolated showers will occur over
northern portions through midnight. Thunderstorm wind gusts over
40 mph will be common, along with some lightning. Wind speeds
look to stay at or below 20 mph for most lower elevations. Some
mountain sites may be gusting over 20 mph at times this afternoon.
RH recovery will be fair to good tonight and excellent in the
western valleys and zones 140 and 278. The weather looks very
similar for Friday, with a little better coverage of afternoon and
evening showers and storms. Temperatures will remain very warm to
hot today and Friday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Fisher
LONG TERM...LaVoie
AVIATION...Fisher
FIRE WEATHER...LaVoie
Hazardous weather outlook, Jul 15, 5:29 AM MDT, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
529 AM MDT Thu Jul 15 2021

WYZ001>020-022>030-161130-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
529 AM MDT Thu Jul 15 2021

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Isolated to widely scattered thunderstorms possible across the
area this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...Isolated thunderstorms possible across the area.

Saturday through Tuesday...Hot, with record high temperatures
possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 15, 1:09 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Riverton WY
109 PM MDT Thu Jul 15 2021

WYZ026-151945-
Upper Green River Basin-
109 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SUBLETTE COUNTY
UNTIL 145 PM MDT...

At 108 PM MDT, Doppler radar was tracking a strong thunderstorm over
Big Piney, moving southeast at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Big Piney around 120 PM MDT.
  Marbleton around 125 PM MDT.

Other locations impacted by this storm include Sublette County
Fairgrounds and Big Piney Marbleton Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4254 11032 4267 11015 4254 10987 4235 11012
TIME...MOT...LOC 1908Z 313DEG 8KT 4256 11017

TL
Special weather statement, Jul 15, 1:17 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Riverton WY
117 PM MDT Thu Jul 15 2021

WYZ026>028-151945-
Upper Green River Basin-South Lincoln County-Rock Springs and Green
River-
117 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND
NORTHWESTERN SWEETWATER COUNTIES UNTIL 145 PM MDT...

At 116 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fontenelle to 8 miles northwest of
Granger. Movement was east at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Fontenelle around 120 PM MDT.
  Granger around 145 PM MDT.

LAT...LON 4220 10970 4157 10974 4159 11014 4208 11012
TIME...MOT...LOC 1916Z 260DEG 9KT 4202 11007 4167 11008

TL
Special weather statement, Jul 15, 1:34 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Riverton WY
134 PM MDT Thu Jul 15 2021

WYZ019-030-152000-
East Sweetwater County-Green Mountains and Rattlesnake Range-
134 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SWEETWATER COUNTY
UNTIL 200 PM MDT...

At 134 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Crooks Gap to 14 miles
northeast of Bitter Creek Rest Area. Movement was east at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

These storms will remain over mainly rural areas of northeastern
Sweetwater County, including the following locations... Red Desert.

This includes Interstate 80 between mile markers 162 and 179.

LAT...LON 4172 10839 4229 10799 4226 10752 4223 10752
      4166 10790 4166 10793 4162 10793 4154 10798
TIME...MOT...LOC 1934Z 289DEG 19KT 4223 10801 4179 10833

TL
Special weather statement, Jul 15, 2:00 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Riverton WY
200 PM MDT Thu Jul 15 2021

WYZ019-030-152030-
East Sweetwater County-Green Mountains and Rattlesnake Range-
200 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SWEETWATER COUNTY
UNTIL 230 PM MDT...

At 159 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles south of Crooks Gap to 14 miles
northwest of Wamsutter. Movement was east at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

These storms will remain over mainly rural areas of northeastern
Sweetwater County.

This includes Interstate 80 between mile markers 176 and 186.

LAT...LON 4180 10821 4224 10783 4222 10752 4209 10752
      4209 10750 4200 10750 4166 10779 4166 10787
TIME...MOT...LOC 1959Z 287DEG 18KT 4217 10783 4185 10811

TL
Special weather statement, Jul 15, 2:02 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
202 PM MDT Thu Jul 15 2021

WYZ026-152030-
Upper Green River Basin-
202 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SUBLETTE COUNTY
UNTIL 230 PM MDT...

At 202 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Big Sandy Recreational Area, or 16 miles north of
Farson, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Sublette County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4245 10947 4240 10903 4216 10913 4214 10915
      4228 10954
TIME...MOT...LOC 2002Z 287DEG 18KT 4235 10941

TL

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 1:09 PM MDTSpecial Weather StatementRIWSublette36 min
Jul 15, 1:17 PM MDTSpecial Weather StatementRIW28 min
Jul 15, 1:34 PM MDTSpecial Weather StatementRIW26 min
Jul 15, 2:00 PM MDTSpecial Weather StatementRIW30 min
Jul 15, 2:02 PM MDTSpecial Weather StatementRIW28 min
Jul 15, 2:23 PM MDTSpecial Weather StatementRIWFremont37 min
Jul 15, 2:26 PM MDTSpecial Weather StatementRIWLincoln34 min
Jul 15, 2:58 PM MDTSpecial Weather StatementRIWFremont32 min
Jul 15, 3:02 PM MDTSpecial Weather StatementRIWJohnson28 min
Jul 15, 3:32 PM MDTSpecial Weather StatementRIWFremont28 min
Jul 15, 3:33 PM MDTRed Flag WarningRIWFremont, Hot Springs, Johnson, Lincoln, Natrona, Park and 5 more29 hr

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.